Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 246, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 13, 2008, 10:24 PM EDT for 4 counties in Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2008, 10:24 PM EDT (02:24 UTC)
- Expired
- Aug 13, 2008, 11:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 137 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPHI 140224 SVRPHI PAC025-077-089-095-140330- /O.NEW.KPHI.SV.W.0246.080814T0224Z-080814T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1024 PM EDT WED AUG 13 2008 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LEHIGH COUNTY IN EASTERN PENNSYLVANIA... WESTERN NORTHAMPTON COUNTY IN EASTERN PENNSYLVANIA... SOUTHEASTERN CARBON COUNTY IN NORTHEAST PENNSYLVANIA... SOUTH CENTRAL MONROE COUNTY IN NORTHEAST PENNSYLVANIA... * UNTIL 1130 PM EDT * AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BERLINSVILLE...OR ABOUT 8 MILES SOUTHEAST OF LEHIGHTON...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANIELSVILLE BY 1040 PM... ROSSLAND BY 1110 PM... GILBERT BY 1115 PM... BRODHEADSVILLE BY 1120 PM... THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY RESULT IN LOCALIZED AREAS OF FLOODING. DO NOT DRIVE IN AREAS WHERE WATER IS CROSSING THE ROAD. LAT...LON 4098 7545 4086 7531 4070 7557 4079 7569 TIME...MOT...LOC 0224Z 228DEG 13KT 4077 7559 $$ RPW
1 follow-up statement
000 WWUS51 KPHI 140300 SVSPHI SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1100 PM EDT WED AUG 13 2008 PAC025-077-089-095-140309- /O.CAN.KPHI.SV.W.0246.000000T0000Z-080814T0330Z/ LEHIGH PA-NORTHAMPTON PA-CARBON PA-MONROE PA- 1059 PM EDT WED AUG 13 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONROE... SOUTHEASTERN CARBON...WEST CENTRAL NORTHAMPTON AND NORTH CENTRAL LEHIGH COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING TO BE ISSUED HAS WEAKENED. THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 4098 7545 4086 7531 4070 7557 4079 7569 TIME...MOT...LOC 0259Z 228DEG 13KT 4085 7547 $$ RPW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:00 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 13, 10:00 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1000 PM EDT WED AUG 13 2008 .SYNOPSIS... WEAK HIGH PRESSURE AT THE SURFACE WILL GIVE WAY TO LOW PRESSURE DEVELOPING FROM THE SOUTHWEST TONIGHT, AS UPPER LEVEL LOW PRESSURE ALSO ACTS ON THE AREA. A LOW PRESSURE CENTER WILL MOVE BY TO THE SOUTH AND EAST TONIGHT AND EARLY THURSDAY. A FRONT FROM NEW ENGLAND TO THE EASTERN TENNESSEE VALLEY WILL APPROACH SLOWLY LATER THURSDAY THROUGH FRIDAY AND MOVE OFF THE COAST FRIDAY NIGHT. HIGH PRESSURE IS EXPECTED TO MOSTLY PREVAIL OVER THE WEEKEND AND EARLY NEXT WEEK, BUT ANOTHER FRONT COULD AFFECT THE REGION BY MIDWEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER BERKS/LEHIGH COUNTIES AND FURTHER W. WHILE THERE HAS BEEN A GRADUAL WEAKENING TREND, THE STORMS ARE PULSING AND THE ONES W OF HARRISBURG ARE HANGING ON AS WELL. LATEST MSAS DATA SHOWS DECENT INSTABILITY AS WELL, WHICH INDICATES THESE MAY HANG ON LONGER. HOWEVER, THE OVERALL TREND HAS BEEN FOR GRADUAL STABILIZATION AS WELL. THEREFORE, HAVE INCREASED POPS ACROSS THE NORTHERN AND WESTERN ZONES. OTHERWISE, CURRENT FCST LOOKS GOOD. A FEW DISTINCT MECHANISMS WILL AFFECT OUR AREA OVERNIGHT. JUST TO THE SOUTH OF OUR AREA ARE SOME SHOWERS ASSOCIATED WITH THE CLOSED LOW MOVING OFF THE CENTRAL MID ATLANTIC COAST. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/... A CONTINUATION OF WEAK (OR WEAK-MODERATE) FORCING MECHANISMS IS FORECAST FOR THURSDAY. BETTER CONVERGENCE AND UPPER WIND FLOW APPEARS TO AFFECT OUR NORTHERN ZONES, WHERE A 30 POP WAS USED, AND 20 WAS CONTINUED CENTRAL AND SOUTH. THE WEAK SURFACE FRONT OR LEE SIDE TROUGH DEVELOPING TONIGHT ALSO COULD ACT AS A FOCUSING MECHANISM FOR OUR WESTERN AND NORTHWESTERN ZONES THURSDAY. THEN, AS THE UPPER LOW ROTATES SOUTHEASTWARD INTO OUR AREA AND ACTS ON THE LOW LEVEL CONVERGENT ZONE, FRIDAY APPEARS TO BE A BUSY DAY CONVECTION-WISE. PROBABILITIES WERE INCREASED SLIGHTLY TO LIKELY NORTH AND CENTRAL, AND KEPT HIGH CHANCE SOUTH FOR FRIDAY AFTERNOON AND EVENING. ENHANCED WORDING WAS NOT USED IN THE ZONES AT THIS TIME, BUT WAS INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK TO SERVE AS A LEADING INDICATOR. HIGH TEMPERATURES THURSDAY WERE HEDGED TOWARD THE WARMER GFS AND NGM MOS WITH PERHAPS A MODERATE AMOUNT OF SUN. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... THE FRONT LOOKS LIKE ITS A BIT SPEEDIER TO DEPART THE AREA THAN A COUPLE OF DAYS AGO, SO THE HIGHER POPS WERE CONFINED TO THE EVENING PERIOD, WITH JUST A CHANCE OVERNIGHT. WITH SURFACE HIGH PRESSURE BUILDING, POPS WERE LEFT OUT FOR NOW FOR THE WEEKEND, BUT IF THE SAME PATTERN HOLDS, I.E. AN UNSTABLE AIRMASS IN A NORTHWEST FLOW, WE COULD NEED ISOLATED TO SCATTERED AFTERNOON AND EVENING POPS AT SOME POINT, ESPECIALLY FOR SATURDAY UNTIL UPPER HEIGHTS BUILD AND THE FLOW FLATTENS A BIT SUNDAY AND MONDAY. ANOTHER FRONT COULD AFFECT THE AREA BY WEDNESDAY. HYDROMETEOROLOGICAL PREDICTION CENTER TEMPERATURES AND WINDS WERE USED LIBERALLY THROUGH THE EXTENDED PERIOD THIS MATCHED GFS MOS EXTENDED NUMBERS PRETTY WELL FOR MOST TIME PERIODS. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... AN AREA OF LOW PRESSURE OFF THE CAROLINA COAST ALONG WITH A DISTURBANCE APPROACHING FROM THE WEST WILL CONTINUE TO TOSS SOME CLOUDS OUR WAY THROUGH TONIGHT. THE MID TO HIGH LEVEL CLOUDS ACTUALLY THINNED SOME THIS AFTERNOON, WHICH ALLOWED FOR ADDITIONAL SURFACE HEATING AND CUMULUS DEVELOPMENT. WHILE AN ISOLATED SHOWER OR STORM WILL POP UP INTO THE EVENING, COVERAGE IS VERY SMALL TO NOT REALLY INCLUDE AT THE TERMINALS /EXCEPT A VCSH AT KILG AS A CELL IS NEAR THERE AS OF 1915Z/. AS THE DISTURBANCE NEARS OUR AREA TONIGHT INTO THURSDAY, THERE IS THE POTENTIAL FOR A SHOWER OR STORM ONCE AGAIN, HOWEVER COVERAGE WOULD SEEM RATHER SMALL TO WARRANT A MENTION AT THIS TIME. THE SOUTHERLY FLOW WILL TEND TO DIMINISH THROUGH THE EVENING AS DECOUPLING OCCURS, HOWEVER THE SURFACE WINDS WILL BE MORE SOUTHEASTERLY FOR AWHILE THIS EVENING BEFORE SETTLING DOWN ESPECIALLY AT KACY AND KILG DUE TO A SEA BREEZE AND BAY BREEZE RESPECTFULLY. REGARDING CLOUD COVER TONIGHT, WE SHOULD LOSE A GOOD AMOUNT OF THE CUMULUS WITH THE LOSS OF DAYTIME HEATING HOWEVER SOME MID TO HIGH LEVEL CLOUDS WILL BE STREAMING ACROSS THE AREA. THERE ARE SOME INDICATIONS THAT SOME LOW CLOUDS AND FOG DEVELOP AFTER MIDNIGHT, HOWEVER CONFIDENCE IS RATHER LOW WITH THIS GIVEN THE DIFFERENCES IN THE MODELS. IT APPEARS THAT DESPITE INCREASING MOISTURE, A WEALTH OF LOW CLOUDS AND FOG WILL NOT DEVELOP. WE ONLY PLACED SOME FOG AND A MENTION OF FEW LOWER CLOUDS /MOSTLY MVFR/ IN A TEMPO GROUP AT SOME TERMINALS, MAINLY BASED ON CLIMATOLOGY. OTHERWISE, VFR CONDITIONS ARE EXPECTED. ON THURSDAY, AN UPPER-LEVEL TROUGH WILL BE EDGING CLOSER TO OUR AREA. THIS IS EXPECTED TO PROMOTE CUMULUS DEVELOPMENT ESPECIALLY ONCE DAYTIME HEATING GETS GOING. WE MAY SEE SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POPPING UP, PARTICULARLY CLOSER TO KABE AND KRDG. AS OF NOW, THIS SHOULD OCCUR AFTER 18Z. A LIGHT WEST TO NORTHWESTERLY WIND SHOULD INCREASE SOME AND TEND TO SHIFT TO THE SOUTHWEST BY LATER IN THE DAY AT MOST TERMINALS. A SEA BREEZE MAY AFFECT KACY WITH PERHAPS A BAY BREEZE ARRIVING AT KILG. OUTLOOK... THE UPPER-LEVEL TROUGH AND ASSOCIATED SURFACE FRONT IS FORECAST TO BECOME BETTER DEFINED ON FRIDAY. THIS SHOULD LEAD TO MORE NUMEROUS SHOWERS AND THUNDERSTORMS, SOME OF WHICH COULD BE LOCALLY GUSTY. SOME LOCALIZED FOG WILL BE POSSIBLE EACH LATE NIGHT/EARLY MORNING THROUGH SUNDAY MORNING. HIGH PRESSURE BUILDS IN FOR SATURDAY AND SUNDAY, WITH A COLD FRONT GRADUALLY NEARING TOWARD THE MIDDLE OF NEXT WEEK. && .MARINE... A SOUTHERLY FLOW GENERALLY 10 KNOTS WILL CONTINUE TO DOMINATE THE WATERS INTO TONIGHT, ALTHOUGH THE WIND SHIFTED TO SOUTHEASTERLY EARLIER UP DELAWARE BAY. AN AREA OF LOW PRESSURE WILL MOVE FROM OFF THE CAROLINA COAST THIS EVENING TO WELL OFF THE NEW JERSEY COAST OVERNIGHT AND THURSDAY MORNING. THIS WILL ALLOW THE SOUTHERLY FLOW TO GRADUALLY TURN TO THE NORTH OVERNIGHT AS THE STORM SYSTEM PASSES TO OUR EAST. DESPITE THE STORM GRADUALLY STRENGTHENING AS IT SLIDES TO OUR EAST TONIGHT, FORECAST SOUNDINGS INDICATE NOT MUCH IN THE WAY OF INCREASING SURFACE WINDS AS THE TRUE GRADIENT REMAINS WELL EAST. THE WINDS WILL THEN SHIFT AROUND TO THE WEST DURING THURSDAY AS WE LOSE THE INFLUENCE OF THE OCEAN STORM. THE FLOW MAY BECOME WEAK ENOUGH WHERE IT SHIFTS TO ONSHORE ESPECIALLY NEARSHORE IN THE AFTERNOON AND CHANNELS UP DELAWARE BAY. THE NEXT STORM SYSTEM WILL BE APPROACHING ON THURSDAY IN THE FORM OF AN AMPLIFYING UPPER-LEVEL TROUGH. THIS FEATURE WILL PUSH A FRONTAL BOUNDARY OUR WAY FRIDAY. THE SOUTHERLY FLOW IS EXPECTED TO INCREASE AHEAD OF THIS, HOWEVER MODEST AT BEST ATTM AS FORECAST SOUNDINGS DO NOT HINT AT A WELL PRONOUNCED LOW-LEVEL JET. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ON FRIDAY, SOME OF WHICH COULD BE LOCALLY GUSTY. HIGH PRESSURE GRADUALLY BUILDS TOWARD OUR AREA SATURDAY, THEN SETTLES SOUTH AND EAST SUNDAY INTO MONDAY. NO HEADLINES ARE ANTICIPATED AT THIS TIME THROUGH THE PERIOD, AND WE STAYED FAIRLY CLOSE TO CONTINUITY FOR SEAS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...NIERENBERG SHORT TERM... LONG TERM... AVIATION...GORSE MARINE...GORSE
Hazardous weather outlook, Aug 13, 3:35 PM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT WED AUG 13 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-142000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 335 PM EDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG, AND PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-142000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 335 PM EDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG, AND PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO SURFACE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 13, 8:48 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 848 PM EDT WED AUG 13 2008 PAZ060-140145- BERKS PA- 848 PM EDT WED AUG 13 2008 ...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY... AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHWEST OF READING...MOVING NORTHEAST AT 21 MPH. THE THUNDERSTORM WILL BE NEAR CENTERPORT...SHOEMAKERSVILLE AROUND 900 PM...LENHARTSVILLE...FLEETWOOD AROUND 915 PM...KUTZTOWN AND LYONS AROUND 930 PM. HEAVY RAIN WILL FALL FROM THIS STORM...CAUSING WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM MAY ALSO PRODUCE SMALL HAIL. RPW
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:26 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 64 min |
| Aug 14, 2:37 PM EDT | Severe Thunderstorm Warning | PHI | Monroe | 38 min |
| Aug 14, 2:43 PM EDT | Severe Thunderstorm Warning | PHI | Lehigh | 34 min |
| Aug 14, 3:50 PM EDT | Areal Flood Advisory | PHI | Berks, Carbon, Lehigh, Monroe, Northampton | 3 hr |
| Aug 14, 4:29 PM EDT | Flash Flood Warning | PHI | Berks | 4 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.